Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2001, 6:39 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 4, 2001, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Davidson County, NC, Randolph County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:45 PM EDT | Thunderstorm Wind 50 E | Southmont, NC | About 10 trees were blown down, along with some power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 042240 SVRRAH NCC057-151-042315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 639 PM EDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RANDOLPH COUNTY IN NORTH CAROLINA NORTHEAST DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 715 PM EDT * AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF THOMASVILLE...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RANDLEMAN THOMASVILLE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS NEAR 60 MPH ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:45 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 4, 1:45 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED JUL 4 2001 SHORT TERM...EXTENSIVE CLOUD THIS MORNING HAVE SLOW THUNDERSTORM DEVELOPMENT FOR THE MOMENT. HOWEVER AIR MASS IS CONTINUING TO DESTABLIZE....CURRENT LIS NOW -3/-5. OUTFLOW BOUNDARIES FROM CONVECTION OVER KENTUCKY/WEST VIRGINIA ALREADY GENERATING ACTIVITY NEAR RNK. SHOULD SEE CONVECTION BREAKING OUT/INCREASING DURING THE NEXT COUPLE OF HOURS. AS SEEN THIS MORNING BEST DYNAMICS MOST UNSTABLE JUST TO OUR NORTH IN VIRGINIA. NORTHERN TIER COUNTIES HAVE BEEN INCLUDED IN SLIGHT RISK. THE SANDHILLS/SOUTHERN COASTAL PLAIN... ANOTHER AREA TO WATCH FOR POTENTIAL SEVERE FOR LATER AFTERNOON/EVENING. OVERALL...WARM...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE CWA THROUGH THURSDAY NIGHT. THUS THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THIS TIME. ALOFT... THE MODELS GENERALLY AGREE ON CUTOFF LOW SLIDING EAST ACROSS SOTHERN CANADIAN/NORTHERN TIER OF COUNTRY AS TROUGH DIGS OVER THE EASTERN THIRD OF THE COUNTRY...MOVING OFFSHORE DURING FRIDAY. AS TROUGH MOVES EAST...IT WILL KICK A COUPLE OF S/W WAVES ACROSS THE AREA....STRONGER ONE WILL CLIP NORTHERN/NORTHEAST SECTIONS AS MAIN TROUGH AXIS MOVES TROUGH FRIDAY. THEN NORTHWEST FLOW OVER THE CWA. AT THE SURFACE... LEE TROUGH AHEAD OF COLD FRONT APPROACHING FROM THE NORTHWEST... PROGGED TO MOVE THROUGH ON THURSDAY. MODELS ARE STILL HAVING THEIR DIFFERENCES ON TIMING/POSITION OF DEEP MOISTURE IN THE CWA THROUGH NEXT 36-42 HOURS. BOUNDARIES FROM UPSTREAM CONVECTION AND DIURNAL HEATING TO BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON THROUGH PART OF TONIGHT. FOR THURSDAY/THURSDAY NIGHT...SIMILAR SCENARIO AND FRONT COMING THROUGH. THINGS DRY OUT FOR FRIDAY. EXTENDED... CONTINUED DRY FOR SATURDAY. ANOTHER WEAK WAVE DROPS SOUTHEAST DURING SUNDAY...MAINLY LATE. MONDAY DRY AGAIN. THEN BACK TO TYPICAL SUMMERTIME FOR TUESDAY AND WEDNESDAY. .RAH...NONE. BL/JB/RA
In the hours before
Special weather statement, Jul 4, 1:25 PM EDT, 5 hours 14 minutes before
NCZ007>011-021>028-038>041-043-050200- ALAMANCE-CHATHAM-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN- GRANVILLE-GUILFORD-HALIFAX-NASH-ORANGE-PERSON-RANDOLPH-VANCE- WAKE-WARREN-WILSON- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT WED JUL 4 2001 ...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF THE PIEDMONT AND COASTAL PLAIN... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED ACROSS CENTRAL NORTH CAROLINA. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A VERY WARM...HUMID AND UNSTABLE AIRMASS IS IN PLACE ACROSS CENTRAL NORTH CAROLINA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID ATLANTIC REGION THIS EVENING INITIATING THUNDERSTORM DEVELOPMENT. .HAZARDOUS WEATHER DETAILS... SMALL LINES AND CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS AND MOVE EAST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAIN... ESPECIALLY LOCATIONS NEAR THE VIRGINIA BORDER. WHILE THE WINDS ALOFT ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE THUNDERSTORMS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN... SMALL HAIL AND WIND GUSTS IN EXCESS OF 45 MPH. HEAVY RAINFALL MAY PRODUCE SEVERAL INCHES OF RAIN IN A BRIEF PERIOD. THIS MAY LEAD TO FLOODING ACROSS POOR DRAINAGE AREAS AND SMALLER CREEKS OR STREAMS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 3 TO 9 PM. WITH THE INCREASED OUTDOOR ACTIVITY PLANNED TODAY...PERSONS SHOULD KEEP ALERT FOR THREATENING WEATHER AND TAKE PRECAUTIONS IF ANY THUNDERSTORMS ARE OBSERVED. STRONG GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 24 min |
| Jul 4, 7:15 PM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 90 min |
| Jul 4, 7:21 PM EDT | Flash Flood Warning | RAH | Chatham, Franklin, Lee, Wake | 114 min |
| Jul 4, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.